People Who Take Steroids May Be More At Risk of Developing COVID-19

People who take steroids may be more at risk of developing COVID-19. New research suggests that people taking the class of steroid hormones known as glucocorticoids for chronic conditions more likely to develop COVID-19.

The research findings were published in The Journal of Clinical Endocrinology & Metabolism (JCEM). These people are also more likely to have severe symptoms.

Doctors often prescribe glucocorticoids to treat inflammatory diseases, such as asthma, chronic obstructive pulmonary disease, and inflammatory bowel disease.

Researchers are continuously working to find out how the virus is spreading across the world. Looking at this research, the JCEM analyzed the possible relationship between the corticosteroids glucocorticoids and COVID-19.

Doctors believe that glucocorticoids can effectively treat chronic inflammatory diseases. This is because the type of steroid significantly reduces inflammation.

Editors of the JCEM suggests, “Any patient with a dry continuous cough and fever should immediately double their daily oral glucocorticoid dose and continue on this regimen until the fever has subsided.”

The editors also stated that people who regularly taking glucocorticoids may be more likely to develop an infection with the SARS-CoV-2 virus. The research indicates that people who take glucocorticoids are at more risk of experiencing COVID-19 from infection with the virus. Currently, the World Health Organisation (WHO) recommends that people should stop using glucocorticoids.

“The anti-inflammatory and immunosuppressive effects of glucocorticoids are dose-dependent, with immunosuppressive effects seen mostly at higher doses,” According to the National Center for Biotechnology Information.

The JCEM editors also said that health officials should consider people who has the symptoms of COVID-19 and has previously been taking glucocorticoids for parenteral glucocorticoid therapy.

 

Leave a Reply

Your email address will not be published.